Advertisement
YOU ARE HERE: LAT HomeCollectionsFixme

Skin Warning for Painkiller Issued

November 16, 2002|From Associated Press

WASHINGTON — People who develop a rash upon taking a new painkiller called Bextra should immediately stop the drug because it has been linked to some rare but life-threatening skin diseases, federal health officials warned Friday.

The Food and Drug Administration has about 20 reports of serious reactions -- including the skin diseases Stevens-Johnson syndrome, toxic epidermal necrolysis and exfoliative dermatitis, as well as allergic reactions -- among Bextra users since sales began in March.

The FDA estimates that 800,000 to 1 million people had recently begun taking Bextra when the reactions were reported. The immune system-linked skin disorders are thought to be more likely during the first few weeks of a drug's use than after the body becomes accustomed to the medicine.

Still, because those skin conditions are so rare, the FDA was surprised to see even that small cluster reported during Bextra's first year of sales. The conditions can be life-threatening, and some patients were hospitalized.

Bextra treats arthritis and menstrual pain by reducing inflammation.

Advertisement
Los Angeles Times Articles
|
|
|